Share this:
Jo Ann K
@jkiemen

Posts: 129
Joined: Jun 23, 2017

Have to start the big three

Posted by @jkiemen, Tue, Nov 28 4:41pm

I just got the results of my CT done yesterday. There are now enough changes that I am being asked to start the Big three. I have an eye exam tomorrow and then I guess I start. I really don’t cough much mostly feel like I have junk in the back of my throat only. Sputum inductions have not been successful so it will be hard to see if there is any improvement. I am really sad that I am advanced now to this stage. Many of you have already been there and beyond. Please share any advice on tolerating the medications.
JoAnn K

REPLY

Posted by @colleenyoung, Tue, Nov 28 5:30pm

Hi JoAnn,
I know this is a scary time. I’m tagging a few MAC members who have taken the “big 3” antibiotics to join this discussion. @cila @sophie1019 @kaystrand @pamelasc1 @lindam272 @Paula_MAC2007 @tdrell @heathert @kwilbur, JoAnn would love to hear from you.

JoAnn, Here are few discussions to review while we wait for members to chime in:
– Has anyone been on azithromycin, rifampin, and clofazomine cocktail? https://connect.mayoclinic.org/discussion/has-anyone-been-on-azithromycin-rifampin-and-clofazomine-cocktail/
– MAC antibiotics and side effects https://connect.mayoclinic.org/discussion/mac-antibiotics-and-side-effects/
– Update On Treatment of MAC https://connect.mayoclinic.org/discussion/update-on-treatment-of-mac/

Has you doctor recommended probiotics?

Liked by heathert

pinktower
@pinktower

Posts: 4
Joined: Nov 29, 2017
Posted by @pinktower, Wed, Nov 29 5:08pm

I had my bronchoscopy 14 days ago and have been told that the results are not narrowed down enough yet. I am so scared I’m going to be told I have MAC; I would not think there are a whole lot of germs that cannot be identified after 14 days.
My problem is severe Crohn’s disease. I have night sweats, fever, constant diareah, weight loss and severe abdominal pain. My GI was ready to start me on Remicade, and then my lung CT showed nodularity, which meant I couldn’t get my Remicade.
I would love to know if anyone else on here has severe Crohn’s disease?
I cannot imagine how I could tolerate antibiotics because I cannot eat except what is absolutely necessary to survive – and then I have to live with the pain to digest it.
Please. Does anyone else on here have severe Crohn’s?

Jo Ann K
@jkiemen

Posts: 129
Joined: Jun 23, 2017
Posted by @jkiemen, Wed, Nov 29 6:56pm

I don’t have Crohn’s but if your bronchoscopy show MAC then maybe you would quality for the Nitric Oxide study being done in Vancouver. JoAnn K

Posted by @windwalker, Wed, Nov 29 7:42pm

@pinktower, Hello there, and welcome to our forum. Do you have a first name? First off, I am sending you a big cyber hug because I know how sufferable it is to have Crohn’s. My husband, his siblings, and his daughter have that. My step-daughter went on Humera for awhile; that seemed to help. It went away for several years until a stressful job brought it back on. I have a feeling that all auto-immune diseases make us suseptible to MAC. As far as your test results go, it takes 4-6 weeks to grow MAC. So, you need to give that more time. In dealing with Crohn’s, I would seek out a teaching medical institution like the Mayo Clinic, Johns Hopkins, NIH, etc. I just spoke to my husband about your situation. He reminded me that when he was put on antibiotics, his Crohn’s cleared up. He also said that his diet had a lot to do with it getting better. He found that wheat, barley, and oats (including oatmeal) would bring a flare-up on. You may have a food sensitivity as well. Maybe try a food diary to document what you have eaten and the effects afterwards. I myself have a gluten sensitivity. Every time I eat breads, pasta, and the like; I tend to get a lot of phlegm build-up in my lungs. Please keep us posted on how you are doing. Also, check to see if Connect has a Crohns support group as well. I hope you find some resolve soon.

cila
@cila

Posts: 84
Joined: May 31, 2016
Posted by @cila, Wed, Nov 29 9:04pm

Hello JoAnn, I took Azithromycin, Ethambutol, Rifampin for 18 months and then inhaled Amikacin for 3 months. The side effect of the meds. is making me sick on my stomach, cramping, and diarrhea but it went away after a few months. I found out to avoid stomach cramping is eat rice and banana and that calm my stomach. I went to NJH and my Dr. took me off all the antibiotic and my 3 sputum culture came out negative. I went through what you are feeling and scared to death but it will be alright just listen to your body when you start your meds. We are all here for you. I will pray for you! Cila

Jo Ann K
@jkiemen

Posts: 129
Joined: Jun 23, 2017
Posted by @jkiemen, Wed, Nov 29 9:10pm

Thank you, Prayers are welcomed. I have on my list for tomorrow Rice, Bananas, Ginger Tea, Ginger Lollies if I can find them and a good quality Probiotic..

pinktower
@pinktower

Posts: 4
Joined: Nov 29, 2017
Posted by @pinktower, Fri, Dec 8 8:07pm

Since I last posted, I have been hospitalized at Mayo in Jacksonville for five days to get the Crohn’s under control. I am now released and am to take the three drugs every day for 30 days. After that I am going to take them theee times a week for 17 months. The plan is that I will be able to begin Remicade for the Crohn’s in 30 days. When you start the three drugs, how do you do it? Take them all at once? What time of day? Right now I don’t know how to start them.

Posted by @windwalker, Fri, Dec 8 10:32pm

@pinktower , My gosh, it sounds like you have really been through it! I hope you are feeling better from your Crohn’s episode. I know that was no fun. About starting on your meds; I have heard that some doctors have recommended that you introduce each antibiotic a week apart. That way, if you have a bad reaction to one, it will be easier to pinpoint which one it is. Members have written that Rifampin was hard on their stomachs, it worked out best for some if they took it on an empty stomach. It has been known to cramp the stomach or cause nausea. Everybody is different, you may not have any trouble at all with it. Let us know how you do on the BIG 3.

pinktower
@pinktower

Posts: 4
Joined: Nov 29, 2017
Posted by @pinktower, Sat, Dec 9 11:27pm

I went back Two days ago for a follow up with my doctor. I now recall something I forgot to ask. When the infectious disease doctor visited me in the hospital, he said something about my eyes needing to be checked. I don’t have an eye doctor appointment. Do you think I should call about this? Or is the eye doctor appointment later on in the treatment?

Sophie
@sophie1019

Posts: 62
Joined: Jul 07, 2016
Posted by @sophie1019, Sun, Dec 10 4:53pm

Hi pink tower, if you are taking ethambutol, you should get eyes ckecked every 4 to 6 months. I had to come off this med because my vision was changing. Everything I looked at was really bright, even if it was 12 midnight. Once I came off this med, my vision hot normal again….

tdrell
@tdrell

Posts: 334
Joined: Aug 21, 2016
Posted by @tdrell, Tue, Nov 28 10:34pm

Hi Jkiemen, NJH said I would not need antibiotics since my issue was aspirating stomach contents which contain MAC from our Water supply vs lung infection. So I have no experience with the antibiotics.
You need to have hearing tested also prior meds I believe.
Have you watched National Jewish Health series of videos on NTM from 2016 which have specific tips on taking the meds.?
Tdrell

Jo Ann K
@jkiemen

Posts: 129
Joined: Jun 23, 2017
Posted by @jkiemen, Wed, Nov 29 8:45am

I have not watched it but I will now.

Posted by @windwalker, Wed, Nov 29 7:59pm

@tdrell, Hi Terri. I am SO glad you are back! Lots of hugs to you.

Jen_b
@jenblalock

Posts: 112
Joined: Jan 02, 2017
Posted by @jenblalock, Wed, Nov 29 6:24am

Hi Joann, I’ve been on the big 3 plus some others. I was lucky and did not have bad side effects. Well, I should say that the Rifampin did not agree with me so they took me off that and put me on Clofazimine. Later I tried Rifabutin which I tolerated well so that was added. The meds did make me tired early in the day and I changed my taste buds so that foods didn’t taste the same and my appetite was less but for me that wasn’t a bad thing. For once in my life I didn’t have to watch everything I ate or gain weight. 🙂 I was on the meds for 15 months and have been off since April of this year. They did eradicate the NTM so treatment was successful.

They should start each med separately adding the new one each week. That way if you don’t tolerate one they’ll know which one it is. You’ll get your blood tested and eyes checked while on the meds. The doctors should explain all this to you. Ethambutol can affect the eyes and all the meds can affect liver and kidneys. Also if you end up on Amikacin you’ll want to get your ears checked regularly.

Best to you and let us know how it goes.

Jo Ann K
@jkiemen

Posts: 129
Joined: Jun 23, 2017
Posted by @jkiemen, Wed, Nov 29 8:43am

Thank you . It is good to hear some not so scary responses. I get my baseline eye exam today and then will be starting. Jo Ann K

Please login or register to post a reply.